Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 219, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2003, 7:46 PM CDT for Crane County, Ector County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 7:46 PM CDT (00:46 UTC)
- Expired
- Jun 23, 2003, 8:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Crane County, TX, Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2299 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
420 WUUS54 KMAF 240046 SVRMAF TXC103-135-240130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 745 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ECTOR COUNTY IN WEST TEXAS NORTHWESTERN CRANE COUNTY IN WEST TEXAS * UNTIL 830 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF PENWELL...OR ABOUT 10 MILES EAST OF MONAHANS...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ODESSA...WEST ODESSA...PENWELL AND NOTREES WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF PENNIES CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO POSSIBLE. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3169 10280 3149 10271 3183 10229 3195 10277 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:50 AM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jun 23, 10:50 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1050 AM CDT MON JUN 23 2003 HAVE UPDATED ALL PUBLIC GRIDS AND PRODUCTS. HAVE INCREASED AFTERNOON HIGHS A TOUCH AND INCREASED PRECIP CHANCES THIS AFTERNOON AND THIS EVENING. CONDITIONAL PROBABILITY OF SEVERE GIVEN CONVECTION SOMEWHAT HIGH...BUT ISOLD NATURE OF CONVECTION PRECLUDED POSITIVE MENTION OF SAME IN THIS FORECAST UPDATE.
Hazardous weather outlook, Jun 23, 2:42 PM CDT, 5 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. AREAS MOST LIKELY TO EXPERIENCE SEVERE THUNDERSTORMS INCLUDE THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...THE WESTERN AND CENTRAL PERMIAN BASIN BETWEEN THE HOURS OF 4 PM CDT (3 PM MDT) AND 9 PM CDT (8 PM MDT). THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS WHICH DEVELOP WILL BE LOCALLY DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE OUTLOOK AREA TONIGHT. LINDLEY
In the hours before
Special weather statement, Jun 23, 3:15 PM CDT, 4 hours 31 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067-240200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT MON JUN 23 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH 567 UNTIL 900 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...DAWSON...ECTOR...GAINES...LOVING...MARTIN...MIDLAND...WARD AND WINKLER IN SOUTHWEST TEXAS... CULBERSON AND REEVES IN SOUTHEASTERN NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ANDREWS...ARTESIA...CARLSBAD...HOBBS...KERMIT...LAMESA...LOVINGTON... MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS...SEMINOLE...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Jun 23, 7:25 PM CDT, 21 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067-240200- SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 725 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CANCELLED THE FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH 567... IN WEST TEXAS... ANDREWS...DAWSON...GAINES...AND MARTIN IN SOUTHEASTERN NEW MEXICO... EDDY AND LEA SEVERE THUNDERSTORM WATCH 567 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE FOLLOWING COUNTIES IN WEST TEXAS... ECTOR...LOVING...MIDLAND...WARD...AND WINKLER A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.